Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 251, NWS Louisville, KY

August 4, 2003Bourbon County, Nicholas County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 8:36 AM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 8:36 AM EDT (12:36 UTC)
Expired
Aug 4, 2003, 9:00 AM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Bourbon County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 106 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS53 KLMK 041236
SVRLMK
KYC017-181-041300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 AM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOURBON COUNTY IN EAST CENTRAL KENTUCKY
  NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 900 AM EDT

* AT 836 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARLISLE...OR ABOUT 29 MILES NORTHEAST OF
  LEXINGTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MYERS AROUND 845 AM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3837 8421 3821 8411 3838 8361 3858 8375

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:20 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 4:20 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 AM EDT MON AUG 4 2003

AREA OF THUNDERSTORMS DEVELOPING NEAR AND JUST WEST OF SDF AHEAD OF
UPPER TROUGH THAT IS ROTATING AROUND THE PERSISTENT UPPER LOW OVER
THE GREAT LAKES. STORMS PRODUCING VERY HEAVY RAIN...LOTS OF
LIGHTNING AND GUSTY WINDS.

MAIN FORECAST PROBLEM TODAY IS THE CHANCES OF PRECIPITATION WITH THE
TROUGH THAT WILL PUSH THROUGH FA THIS BY EARLY AFTERNOON.

MODELS SHOW UPPER SYSTEM TO GRADUALLY MOVE TO THE NORTH AND BECOME
MORE ELONGATED AS WEEK PROGRESSES. PER NCEP DISCUSSION...GFS IS
BETTER INITIALIZED THAN ETA AND HAS BEEN MORE CONSISTENT BUT IS
AGAIN PLAGUED BY SPURIOUS VORT AND PRECIPITATION MAXES. WILL LEAN
TOWARD GFS BUT WILL FACTOR OUT SPURIOUS PRECIP.

.SHORT TERM...
THIS MORNINGS THUNDERSTORMS ARE IN RESPONSE TO UPPER LEVEL TROUGH
HEADING TOWARD FA. ALSO SURFACE ANALYSIS SHOWS AREA OF UNSTABLE
L.I.S OVER CENTRAL KY. THIS IS THE AREA WHERE STORMS AREA
INCREASING. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS MOVE SOUTHEAST
FROM ILLINOIS AND IF THIS HOLDS TOGETHER SHOULD MOVE ACROSS FA
DURING THE MORNING HOURS. WILL RAISE POPS INTO HIGH CHANCE CATEGORY
ACROSS THE NORTH FOR STORMS TO EARLY AFTERNOON AND OVER THE EAST
THROUGH THE AFTERNOON. BY LATE AFTERNOON POPS WILL DECREASE AS UPPER
TROUGH MOVES THROUGH. AVIATION SHOWS A MAX OF PRECIPITATION AND
VERTICAL VELOCITY ACROSS SOUTHERN KENTUCKY ON TUESDAY BUT WILL
IGNORE AS THIS APPEARS TO BE SPURIOUS.

WITH THE UPPER LOWS INFLUENCE CONTINUING OVER OUR AREA WILL KEEP
CHANCE OF SHOWERS AND THUNDERSTORMS IN FORECAST THROUGH THE MIDDLE
OF THE WEEK.

WITH MORE SHOWERS AND THUNDERSTORMS AROUND THE AREA...TEMPERATURES
WILL STAY SIMILAR TO OR ONLY A DEGREE OR SO WARMER THAN SUNDAY/S
TEMPERATURES. WILL ALLOW A LITTLE WARMING OVER THE WEST AS CLOUDS
SHOULD THIN SOME AFTER TROUGH PASSES. WARM DAYS AND VERY MILD NIGHTS
WILL CONTINUE THROUGH MUCH OF THE WEEK AND BLEND OF GUIDANCE LOOKS
GOOD.

.EXTENDED...
MADE ONLY MINOR CHANGES TO EXTENDED FOR NOW.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, Aug 4, 6:00 AM EDT, 2 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TODAY AND TONIGHT AS AN
UPPER LEVEL DISTURBANCE REMAINS NEARLY STATIONARY ACROSS THE GREAT
LAKES. THE STRONGEST STORMS SHOULD OCCUR OVER THE SOUTHERN PORTION
OF CENTRAL KENTUCKY WHERE THE STORM PREDICTION CENTER HAS INDICATED
THAT A SLIGHT RISK FOR SEVERE STORMS EXISTS. THE PRIMARY THREAT FROM
THESE STORMS WILL BE GUSTY WINDS, LIGHTNING, AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND DANGEROUS CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY..

JA

In the hours before

Local storm report, Aug 4, 6:42 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
642 AM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    OKOLONA                   KY   WIND DAMAGE
08/04/03   JEFFERSON                      TREES AND POWER LINES DOWN

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:00 AM EDTSevere Thunderstorm WarningLMKJefferson45 min
Aug 4, 8:40 AM EDTSevere Thunderstorm WarningLMKNicholas20 min
Aug 4, 2:02 PM EDTSevere Thunderstorm WarningLMKNelson28 min
Aug 4, 7:57 PM EDTSevere Thunderstorm WarningLMKOhio33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.